Kansas, 2015Heavy Snow in Kansas, February 27, 2015
February 27, 2015 · NWS DDC · 1 event in 1 county or zone
A small area of heavy snow fell on Morton county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small area of heavy snow fell on Morton county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 26, 11:47 PM CST, 13 minutes earlier.
Area forecast discussion, Feb 26, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 PM CST THU FEB 26 2015
...UPDATED AVIATION SECTION...
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 304 PM CST THU FEB 26 2015
A WEAK UPPER LEVEL WAVE WILL MOVE INTO FAR SOUTHWESTERN KANSAS
TONIGHT WITH INCREASING CLOUDS FROM WEST TO EAST. SOME LIGHT SNOW IS
EXPECTED TO DEVELOP AROUND MIDNIGHT TOWARDS THE COLORADO BORDER AND
SPREAD EAST TOWARDS DIGHTON TO DODGE CITY AND ASHLAND BY DAWN.
ACCUMULATIONS WILL RANGE FROM 1 TO 2 INCHES, WITH NEAR 3 INCHES AT
ELKHART. AREAS EAST OF MEADE AND GARDEN WILL ONLY SEE A TRACE OR A
LIGHT DUSTING THAT INCLUDES DODGE CITY. WILL CONTINUE WITH THE
CURRENT WINTER WEATHER ADVISORY, FROM MIDNIGHT TILL NOON FRIDAY, FOR
SNOW FOR THE FAR WEST 10 COUNTIES FROM GARDEN CITY TO MEADE AND
WEST. SOME 600 MB FRONTOGENESIS WILL SET UP TOWARDS MORNING FROM
ELKHART TOWARDS LIBERAL WITH THE BEST CHANCES FOR ACCUMULATING SNOW.
LOWS TONIGHT WILL BE COLD AND AROUND 7 TO 12 DEGREES WITH LIGHT
NORTHEAST WINDS BECOMING EASTERLY. WINDS PICK UP TO 10 TO 20 MPH IN
THE FAR WEST NEAR ELKHART WITH SOME BLOWING AND DRIFTING POSSIBLE.
FOR FRIDAY, EXPECT AREAS OF LIGHT SNOW IN THE MORNING, TO TAPER TO
FLURRIES WITH CLOUDY SKIES AS WEAK UPPER LIFT DECREASES. HIGHS WILL
CONTINUE TO BE COLD WITH AROUND 20 TO 25 DEGREES. WINDS INCREASE, AS
COLD ARCTIC HIGH PRESSURE MOVES EAST INTO THE MISSOURI VALLEY, WITH
SOUTHEAST WINDS AT 10 TO 20 MPH.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 151 PM CST THU FEB 26 2015
THE ISENTROPIC LEVELS FROM I288 TO I308 FROM BOTH THE GFS AND
ECMWF INDICATE THAT MOISTURE AND LIFT WILL BE IMPROVING FRIDAY
NIGHT ACROSS WESTERN KANSAS. AT THIS TIME THE BETTER ISENTROPIC
LIFT AND LOW LEVEL MOISTURE APPEARS TO BE CONFINED TO FAR
SOUTHWEST KANSAS BEFORE 06Z SATURDAY. THIS AREA OF LIFT AND
MOISTURE WILL THEN SPREAD NORTH AND EAST THROUGH 12Z SATURDAY. THE
PREVIOUS GRIDS HAVE A GOOD HANDLE OF THE ONSET AND TRACK OF THIS
PRECIPITATION FRIDAY NIGHT SO WILL NOT STRAY FAR ON TIMING. DID
INCREASE THE CHANCE OF PRECIPITATION BETWEEN 12Z AND 18Z BASED
TRACK OF A 400MB PV ANOMALY ACROSS THE CENTRAL HIGH PLAINS.
MOISTURE AND LIFT IN THE I288 TO I308 LEVEL WILL CONTINUE
SATURDAY AFTERNOON AND SATURDAY NIGHT SO WILL KEEP THE CHANCE OF
PRECIPITATION GOING, HOWEVER THE NEXT OPPORTUNITY FOR A PERIOD OF
STEADIER AND HEAVIER PRECIPITATION APPEARS TO DEVELOP TOWARDS 12Z
SUNDAY AS 850MB TO 700MB FRONTOGENESIS IMPROVES. AT THIS TIME THE
NAM AND GFS BOTH SUGGEST THAT THIS AREA OF MOISTURE AND
FRONTOGENESIS WILL BE LOCATED NORTH OF HIGHWAY 50 BETWEEN 06Z
SUNDAY AND 18Z SUNDAY. GIVEN THE AGREEMENT BETWEEN THE MODELS ON
WHERE THIS AREA OF FRONTOGENESIS WILL BE EARLY SUNDAY ALONG WITH
THE LOCATION OF THE RIGHT ENTRANCE REGION OF THE 250MB JET WILL
PLACE THE HIGHER SNOWFALL AMOUNTS OVER THE WEEKEND NORTH OF
HIGHWAY 50. SNOW TOTALS OF 3 TO NEAR 6 INCHES WITH LOCALLY HIGHER
ACCUMULATIONS IN THIS AREA WILL BE POSSIBLE BY LATE SUNDAY
AFTERNOON.
LOW LEVEL TEMPERATURES WILL BEGIN TO SLOWLY WARM ACROSS PORTIONS
OF SOUTHWEST KANSAS SUNDAY NIGHT AS THE COLD DOME OF HIGH PRESSURE
MOVES EAST ACROSS THE MISSISSIPPI VALLEY AND SURFACE PRESSURES
ALONG THE LEE OF THE ROCKIES BEGIN TO FALL. BASED ON THIS WARMING
THE CHANCE FOR LIGHT SNOW THAT IS EXPECTED SUNDAY NIGHT WILL BEGIN
TO CHANGE OVER TO FREEZING RAIN OR RAIN WELL AFTER MIDNIGHT SOUTH
OF DODGE CITY. AS THE LOWER LEVELS CONTINUE TO WARM DURING THE DAY
ON MONDAY ANY SNOW THAT DOES DEVELOP DURING THE DAY ON MONDAY
NORTH OF DODGE IS EXPECTED TO CHANGE OVER TO ALL RAIN AS SURFACE
TEMPERATURES CLIMB ABOVE 32 DEGREES DURING THE DAY. AT THIS TIME
CONFIDENCE IS NOT HIGH ON THE MAGNITUDE OF THIS WARMING SO WILL
STAY CLOSE TO THE LATEST CREXTENDEDFCST_INIT FOR HIGHS ON MONDAY.
THE LOWER LEVELS WILL CONTINUE TO WARM MONDAY NIGHT INTO EARLY
TUESDAY AS AN AREA OF LOW PRESSURE AT THE SURFACE MOVES EAST
ACROSS WESTERN KANSAS MONDAY NIGHT AS AN UPPER LEVEL TROUGH WILL
CROSS THE CENTRAL HIGH PLAINS. THIS WARMING WILL BE SHORT LIVED
HOWEVER GIVEN THAT ANOTHER COLD FRONT IS EXPECTED TO CROSS WESTERN
KANSAS BY TUESDAY AFTERNOON.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1147 PM CST THU FEB 26 2015
MODELS FOCUS A FEW INCHES OF SURFACE UPSLOPE AND ISENTROPIC LIFT
INDUCED SNOWFALL ACROSS SOUTHWEST KANSAS OVERNIGHT. THE RELATIVE
HUMIDITY FIELDS SUGGEST THE LOWEST CEILINGS WILL BE FOUND IN THE FAR
WEST AND MVFR MAY BE THE WORST CASE SCENARIO EAST OF GCK. HOWEVER, A
PERIOD OF MODERATE SNOW MAY SIGNIFICANTLY REDUCE VISIBILITY OR LESS
THAN A MILE MAINLY AT EITHER GCK OR HYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 8 21 13 28 / 10 60 60 80
GCK 9 20 13 28 / 50 70 50 50
EHA 10 18 12 32 / 80 80 60 40
LBL 10 19 14 30 / 80 90 70 60
HYS 7 21 12 26 / 10 10 30 70
P28 10 22 14 28 / 10 50 50 90
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ FRIDAY FOR
KSZ061>063-074>076-084>087.
&&
SHORT TERM...KRUSE
LONG TERM...BURGERT
AVIATION...RUSSELL
Hazardous weather outlook, Feb 26, 3:20 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CST THU FEB 26 2015
KSZ030-031-043>046-061>066-074>081-084>090-272130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
320 PM CST THU FEB 26 2015
...WINTER WEATHER ADVISORY CONTINUES TONIGHT INTO FRIDAY
MORNING FOR PARTS OF SOUTHWEST KANSAS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED EXCESSIVE COLD RISK.
LIMITED NON THUNDERSTORM WIND RISK.
LIMITED SNOW RISK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDS WEATHER RISK...
FRIDAY...
ELEVATED EXCESSIVE COLD RISK.
LIMITED SNOW RISK.
SATURDAY...
ELEVATED EXCESSIVE COLD RISK.
ELEVATED SNOW RISK.
SUNDAY...
LIMITED ICE ACCUMULATION RISK.
ELEVATED SNOW RISK.
MONDAY...
LIMITED EXCESSIVE COLD RISK.
LIMITED ICE ACCUMULATION RISK.
LIMITED SNOW RISK.
TUESDAY...
LIMITED EXCESSIVE COLD RISK.
LIMITED SNOW RISK.
WEDNESDAY...
ELEVATED EXCESSIVE COLD RISK.
LIMITED SNOW RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO
Heavy Snow, Barber
- When
- February 27, 12:00 AM CST to 6:00 PM CST
- Where
- Barber forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall from 5 to 6 inches was reported across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 27, 20151 death · 2 injured · $270,000 · 11 events
- Winter Storm in Texas, February 27 to 28, 20151 death · 5 events
- Heavy Snow and Winter Weather in Oklahoma, February 27 to 28, 201524 events
- Winter Weather in Arkansas, February 27 to 28, 201517 events
- Heavy Snow and Winter Weather in Texas, February 27, 201515 events
- Winter Storm and Heavy Snow in Colorado, February 27 to 28, 201515 events
- Winter Storm in Oklahoma, February 27 to 28, 20157 events
- Heavy Rain in Hawaii, February 27 to 28, 20156 events
- Winter Weather in Texas, February 27, 20155 events
- Winter Storm and Heavy Snow in Utah, February 27 to 28, 20154 events
- Winter Weather in Texas, February 27 to 28, 20154 events
- Winter Storm in Utah, February 27 to 28, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562484.